Ashley Silverman

When Ashley Silverman went to the school counselor, she thought she was just getting help for run-of-the-mill teenage mood swings.

As Fox News reports, the 14-year-old from Los Angeles is a freshman at North Hollywood High School. After having issues with mood swings, Ashley went to a school counselor. The counselor referred her to a clinic that works with the school district and provides mental health services to students. It even has offices inside several schools.

When Ashley started seeing a psychiatrist at the clinic, she was surprised that he wanted her to take prescription medicine. She told Fox 11 that she thought her mood swings were typical for her age:

“I thought it was a teenager kind of thing, I didn’t know you needed meds for it, I thought everyone went through the same thing.”

She added that the psychiatrist prescribed her a medication called Lamictal:

“The psychiatrist told me that I have abnormal mood swings so he prescribed that to me to stabilize it.”

Lamictal (also known as lamotrigine) is a drug used for seizures, epilepsy, and bipolar disorder. But Ashley had not been diagnosed with any of those conditions. Moreover, the U.S. Food and Drug Administration (FDA) has issued a safety alert for Lamictal, warning that the drug can cause a serious immune system reaction.

Moreover, Lamictal comes with an FDA black box warning, alerting patients that the drug can cause serious rashes, including Stevens-Johnson syndrome, and that the risk of a reaction is higher in children under age 16.

Unfortunately, neither Ashley nor her father was aware of the possible side effects. Ashley’s father, David, told Fox 11 that the psychiatrist who prescribed the medication told him it was safe:

“The only thing I was told is that your daughter might get a little red rash on her cheeks, like a minor sun burn. That’s all I was told, there was no mention of Stevens-Johnson, I had never heard of it before.”

In mid-December, two weeks after Ashley began taking the drug, she began experiencing flu-like symptoms along with the start of a rash. She recalled:

“I woke up with a headache one morning, then the next day I had a fever that wouldn’t go down for two days.”

When her temperature climbed to 104 degrees, David thought his daughter had the flu.

She went to the hospital, but no one could figure out the cause of Ashley’s ailment. After being transferred to Children’s Hospital LA, Ashley’s rash got worse:

“At first it was just spots on my face, then they got down my neck, then my chest, and then it started to bubble. I felt burning a lot and I couldn’t move and I couldn’t see; I thought I was gonna die.”

Doctors diagnosed Ashley with Stevens-Johnson syndrome, an extremely painful side effect of her medication. She was transferred to the burn unit at the USC Medical Center.

According to the National Institutes of Health, Stevens-Johnson syndrome is a severe skin reaction that is usually caused by certain medications. It begins with fever and flu-like symptoms, followed by blistering and peeling of the skin. Called “erosions,” the skin lesions tend to look like a hot water burn.

The skin erosions spread across the body and may damage the mouth, airways, eyes, urinary tract, and genitals. The severe damage to the skin and mucous membranes can lead to infection. Complications can include sepsis, shock, pneumonia, and multiple organ failure. Approximately 10 percent of sufferers die from Stevens-Johnson syndrome.

WARNING GRAPHIC: A North Hollywood High School student takes a medication prescribed to her at a mental health clinic…

Posted by Bill Melugin on Sunday, February 10, 2019

When Ashley was transferred to the burn center, doctors warned her family that they’d seen cases where the condition got “10 times worse.” At one point, Ashley was unable to breathe or eat on her own.

Dr. Peter Grossman, medical director of the Grossman Burn Center, told Fox 11:

“There are very few things outside of perhaps a burn injury that are as painful as Stevens-Johnson Syndrome. We’ve seen a share of people who have taken Lamictal and have developed these exfoliative disorders where the skin starts shedding and falling off in sheets, and it’s alarming because of the medication related causes of Stevens Johnson Syndrome, I’m seeing more with Lamictal than I am with other types of medication.”

David said that Ashley’s psychiatrist did come to visit her while she was in the burn unit and admitted he’d made a mistake:

“He just stood in amazement and said, ‘I’ll take full responsibility for this, it’s my mistake.'”

The school district is now investigating the incident, and the clinic has promised to cooperate with any official inquiry into its practices. The psychiatrist who prescribed the Lamictal said he warns parents about the possibility of a rash but will be revising what they say about the drug.

Grossman told Fox 11 that he believes the prescribing physician should be sure that parents know about all the possible side effects of a drug:

“The onus of responsibility lies with the physician, they’re the expert that parents are coming to. And that physician should know that and should relay that information.”

After seeing his daughter in serious pain, David is warning other parents to do their research and not just rely on what the doctor says:

“Parents better be very careful what they give their kids, and they’d better research it thoroughly. I didn’t do that, I took the advice of a professional.”

Leave a comment

4 Replies to “Teen Goes to School-Referred Therapist for Mood Swings. The Medication He Prescribed Put Her in Burn Unit”

  • Diane DeHerrera 6 months ago

    I am so sorry that you had to go through any of that.As you now know that all meds. Cannot be taken by just anyone.13 year rs ago my husband was taken by ambulance to the hospital for an asthma attack by the time he reached the emergency room he had to be put on life support,that’s when the nightmare began.He was given several meds.about the 2nd day he started getting a very visible rash & blisters he ended up in 3 hospitals before they could figure out what was going on or what he had.About a month down this horrible illness he was moved to the burn unit in Denver, the minute we arrived there ,that Dr. KNEW that he had Steven’s JohnsonSyndrome.I will always be grateful for All & it was A lot they did to try to save his life I am soo sorry he was too far gone He actually burned from the inside out.His skin sloufed& fell off He had to have a bio skin applied which took over 12 Hours & never got finished,they had to put placenta over the eyes to prevent him from loosing his eyesight .Then he got MRSA,SEPSIS,SEVERE ACIDOSIS, THEN ALL HIS ORGANS FINALLY S STARTED TO SHUT DOWN ONE AT A TIME .HE LOST THE BATTLE & WRECKED MY LIFE I MISS HIM EVERYDAY MY ONLY COMFORT IS THAT HE WILL NEVER HAVE TO FEEL PAIN AGAIN . I MISS HIM WITH AlL MY BEING ,LOOKING FORWARD
    TO SEEING HIM IN THE KINGDOM WHEN MY LORD IS READY FOR ME.Watching all this was too much for my eyes I now have PTSD & PANICK ATTACKS TO THE POINT OF PASSING OUT. GOD BLESS YOU & YOUR FAMILY & I HOPE U HEAL AS GOOD AS NEW, I’LL PRAY FOR YOU. “HE’S THE MASTER HEALER” GOD BLESS!!!!

  • MariaRose 6 months ago

    Any medication being considered should have been discussed for all know side effects. If the doctor failed to give all the information, the pharmacy should have discussed this prior to even allowing the prescription to be picked up by the parent. She’s lucky to have survived these side effects. Every medication comes with detailed warnings on possible side effects and even the slightest notice is cause for questioning.

  • Anonymous 6 months ago

    I had a doctor down right lie to my son about the side effects of the HPV vaccine. He told him his arm might get sore. Never offered him the vaccine insert before ordering the shot and never mentioned that some people have died after receiving the vaccine. Of course my son believed the doctor over me because he had gone to medical school and I was only his mother.

In response to:

Teen Goes to School-Referred Therapist for Mood Swings. The Medication He Prescribed Put Her in Burn Unit

Your email address will not be published.